Kansas, 2024Flash Flood and Hail in Kansas, September 16, 2024
September 16, 2024 · NWS DDC · 4 events in 3 counties and zones
As a shortwave trough moved into Kansas, thunderstorms developed along the dryline over western Kansas. These were training cells in two clusters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a shortwave trough moved into Kansas, thunderstorms developed along the dryline over western Kansas. These were training cells in two clusters. The northern storms dropped large hail (2.25 IN) and large quantities of rain in Trego county. The southern storm generated strong winds (63 MPH) in Gray county and thunderstorm wind damage in Finney county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 16, 5:24 PM CST, 2 hours 1 minute earlier. Its key messages:
- Isolated storms this evening with the highest confidence across west central Kansas
- A better chance (~40 to 60%) of storms tomorrow, with the highest confidence west of Dodge City
- Next shot at storms on Friday
Area forecast discussion, Sep 16, 5:24 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
624 PM CDT Mon Sep 16 2024
.KEY MESSAGES...
- Isolated storms this evening with the highest confidence
across west central Kansas
- A better chance (~40 to 60%) of storms tomorrow, with the
highest confidence west of Dodge City
- Next shot at storms on Friday
&&
.DISCUSSION...
Issued at 222 PM CDT Mon Sep 16 2024
A weak dryline has formed along the Highway 83 corridor this afternoon.
Dewpoints east of this boundary are in the 60s. This dryline is associated
with lower surface pressure across eastern Colorado in the form of
a sfc trof. Satellite water vapor channel shows a large UL low located
across central California. The combination of a weak wave moving
upstream of the main low and boundary layer moisture will lead to
1000-1500 J/kg of SBCAPE developing across western Kansas this afternoon
and evening. As a result of the weak wave and low level instability,
still expect isolated storms to develop this afternoon and evening.
Have the highest of confidence of storms in closer proximity near
the sfc trof across west central Kansas. There might be enough convergence
along the dryline farther south to spark off an isolated storm as
well. Unfortunately, the rest of the FA is likely to remain storm
free through this evening.
The large upper level low will continue to move east Tuesday and should
be near the Idaho/Utah region during the day. Low level moisture
upstream of this low will continue across the FA with dewpoints remaining
in the 50s and 60s. With the approaching upper level low, enough
CAPE, and convergence along the dryline/sfc trof, storms looks likely
to develop along and west of Highway 83 Tuesday afternoon and evening.
Several CAMs show this line of convective evolution. From a probabilistic
messaging source, the grand ensemble has increasing probabilities
(40 to 80%) of QPF > 0.10" during this time across western Kansas,
which matches well with deterministic sources. As such, will keep
the highest pops along and west of Dodge City Tuesday. It is uncertain
though how far east this activity will make it across the eastern
FA Tuesday evening. This matches well with decreasing probabilities
of higher QPF from the grand ensemble farther east. With the boundary
layer forecast to be mixed, there might be a strong/severe wind threat
with the storms.
It looks like we will be in between weather systems Wednesday and
Thursday. This deterministic flow pattern matches well with GEFS
and EPS QPF, which shows very little during these two days. Attention
then turns to the Friday time frame. Both GEFS and EPS shows the
potential for more storms during this data. This matches up with
the probabilistic messaging source from the grand ensemble, which
has increasing probabilities of QPF > 0.10" during this period.
Beyond Friday, confidence drops off quickly on how the synoptic pattern
will evolve over the weekend. EPS ensembles are giving a very unclear
signal on storm potential. GEFS ensembles as pretty unclear as well.
As a result of the increasing uncertainty, will continue with the
blended pops over the weekend for now.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1111 AM CDT Mon Sep 16 2024
VFR is expected through TAF pd. -TSRA/CB will be possible this evening
for KHYS and have included this in the TAF. There is a slight chance
of -TSRA at KDDC as well, however, confidence is low enough to not
include in the TAF for now. Will continue to monitor an adjust as
necessary. Otherwise, the rest of the terminals should see little
aviation impacts through the morning. SE/S winds 15-20 kt will decrease
slightly 12-15 kt this evening. Winds will increase once again 15-20
kt with gusts around 25 kt tomorrow with continued lee troughing.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Numerous showers are across parts of the region – particularly
west of Garden City and south of the Liberal terminal. These
showers are associates with a surface trough extending from
northeast NM into sw NE. Much of the activity will cease with
the loss of daytime heating. Lightning is very isolated. Expect
VFR ceilings but locally brief moderate rain is the more
isolated thunderstorms. Gusty south winds should remain ongoing
though the evening, before gusts decouple according to local mos
guidance by the overnight hours.
&&
DISCUSSION...Sugden
AVIATION...Russell
Hazardous weather outlook, Sep 16, 4:16 AM CST, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
516 AM CDT Mon Sep 16 2024
KSZ030-031-043>046-061>066-074>081-084>090-171030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
516 AM CDT Mon Sep 16 2024 /416 AM MDT Mon Sep 16 2024/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
Elevated fire weather conditions are expected to develop this
afternoon across far southwest and far west central Kansas,
generally west of Highway 83 as relative humidity falls to 20 to
25 percent and south-southeast winds increase to 20 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered to numerous thunderstorms are forecast to move east
across western Kansas Tuesday Night. At this time, the severe
weather risk is very low across southwest and much of west central
Kansas. Strong to potentially severe thunderstorms will be
possible Friday into Saturday as another strong storm system
approaches western Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today and tonight.
In the hours before
Special weather statement, Sep 16, 6:17 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Mon Sep 16 2024
KSZ030-170115-
Trego KS-
717 PM CDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT TREGO COUNTY THROUGH 815 PM
CDT...
At 717 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles south of Morland to
near Pendennis. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Collyer around 720 PM CDT.
Voda around 730 PM CDT.
Other locations in the path of these storms include Wakeeney and
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 9960 3871 10015 3913 10015 3913 9959
TIME...MOT...LOC 0017Z 258DEG 19KT 3921 10014 3870 10025
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLEvent by event
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Finney
- When
- September 16, 7:25 PM CST
- Where
- Finney County, 2 mi W of (Gck)garden City Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.930, -100.767
Pictures on social media of minor roof damage and mention of damage to signs and poles. Time estimated via radar. Radar interrogation showed microburst potential.
Hail, Trego
- When
- September 16, 7:45 PM CST
- Where
- Trego County, 8.29 mi S of Collyer
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 38.910, -100.120
Social media reports included multiple pictures of 2-2.25 inch hail stones.
Flash Flood, Trego
- When
- September 16, 9:15 PM CST to 9:17 PM CST
- Where
- Trego County, 1.3 mi S of Collyer to 13.21 mi WSW of Wakeeney
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.011, -100.121
From 8 miles south of Collyer, social media reports of multiple roads flooded including 4 feet of water over the Trego County road O near the Trego/Gove County line road.
Thunderstorm Wind, Gray
- When
- September 16, 9:17 PM CST
- Where
- Gray County, 7 mi SSW of Charleston
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.776, -100.619
A public weather station measured a 63 mph wind gust at 10:17 PM from a thunderstorm that passed through.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, September 16 to 18, 2024$722,000 · 11 events
- Wildfire in Utah, September 16 to 18, 2024$375,000 · 1 event
- Debris Flow and Damaging Winds in Colorado, September 16 to 17, 2024$55,000 · 55 kt wind · 6 events
- Flash Flood and Hail in North Dakota, September 16 to 17, 2024$55,000 · 2.5 in hail · 4 events
- Heavy Rain in Virginia, September 16 to 19, 202431 events
- Flash Flood and High Wind in Guam, September 16 to 17, 20243 injured · 53 kt wind · 4 events
- Flash Flooding in North Carolina, September 16 to 17, 202417 events
- Flash Flooding and Heavy Rain in Virginia, September 16 to 17, 202411 events
- Flash Flooding and Heavy Rain in North Carolina, September 16 to 18, 202410 events
- Debris Flow and Damaging Wind in Idaho, September 16, 202458 kt wind · 8 events
- Hail and Damaging Winds in Idaho, September 16, 20241.25 in hail · 8 events
- Flash Flood and Hail in Kansas, September 16, 20241.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212048, 1212032, 1212029, 1212049.